Jump to content
Acne.org
Search In
Find results that contain...
Find results in...

Recommended Posts

Hi all,

I got a Mirena IUD inserted last December and started breaking out very badly exclusively on my chin around the end of July and have not improved at all since then (about a month and a half). My breakouts are always lots of little whiteheads, I get new ones every single day along with a lot of marks from my old ones. I struggled with acne a few years ago (I'm currently 19), but got it under control with a solid regimen. I made no lifestyle changes at all this July, no increased stress, and honestly the only thing I can think of affecting me is my IUD. I've read online other women sometimes have this problem, but my gynecologist said that the hormones the IUD gives out are so low that they shouldn't affect me and I'm confused about why I would start breaking out all of a sudden after having zero side effects for half a year.

Have any of you had similar problems with a Mirena IUD that went away once it was taken out? I'm American but live in Canada so it's a lot of work to get an appointment to take it out, so I want to be sure that there is a link here that will improve if I go for it. Alternatively, does anyone have anything that helped their hormonal acne while on Mirena apart from internal dermatologist treatments? (I don't really want to put any other hormones or medications into my body if I can help it...) Thanks everyone!

Link to comment
Share on other sites

Hi,

I am having the exact same issue! 23 yr old no prior skin issues about 5 months after having the mirena inserted I started breaking out with deep white heads around my jawline and chin. I saw my gyno and she prescribed an androgen blocker to combat the hormones in the mirena. Maybe you can try that before having the mirena removed? I've only been on the med for about 2 weeks and my acne has gotten better, but I also had a silk peel a few days ago to unclog my pores so I can't say that the androgen blocker has helped. I plan to give the med a solid month and if I don't see a difference then I am having my mirena removed. Just an FYI acne is definitely a side effect of the mirena. Anyways if you don't want to take any hormones the silk peel is a great option, google it!!

Link to comment
Share on other sites

I am having the same problem aswell!
I got the Mirena in in early May, but within a few weeks-month (couldn't really tell you when it kind of just, stopped going away, as I was having occasional brekouts anyways), I was getting acne SO bad around my jawline/ears, and chin.
I finally made an appointment with my GP to see if she could help me as I tried a bunch of different things that didn't seem to be working..
She gave me a couple samples of Tactupump (the newer Tactuo, or Epiduoin the US), and so far it seems to be helping with drying out the spots that were almost hiding on my chin (the purging stage right now, not the most fun experience of my life, I can't lie..).
I'm hoping this stuff works for me, because I was really considering ditching the Mirena aswell, which is unfortunate because I've had problems with almost every other birth control (AND this one is so much more convenient (aside from the brekouts of course))

Link to comment
Share on other sites

Just in case anyone who reads this is wondering, I just got my Mirena IUD removed four days ago and my skin already looks better than it has in 2 months! So yeah, definite causation there unfortunately.

Link to comment
Share on other sites

Bridgetliz, I'm glad you got that thing out and that your skin is looking better already :)

Yeah, I don't know why doctors keep saying the low dose in hormonal IUDs doesn't leave the reproductive tract. There have been studies showing that it does. (do they read these, or is it just desperate patients?) Sadly, I think they just want to sell the nifty devices. My guess is that the slow release of the hormones is why symptoms don't appear right away.

I had a Skyla put in about a month ago so I can go on Accutane. I am nervous about the androgen effects on my body (cause I'm already zitty and *eek* hairy) but I can't take other (e.g. estrogen containing) forms of hormonal BC because of some migraine issues.

Link to comment
Share on other sites

Bridgetliz, I'm glad you got that thing out and that your skin is looking better already

Yeah, I don't know why doctors keep saying the low dose in hormonal IUDs doesn't leave the reproductive tract. There have been studies showing that it does. (do they read these, or is it just desperate patients?) Sadly, I think they just want to sell the nifty devices. My guess is that the slow release of the hormones is why symptoms don't appear right away.

I had a Skyla put in about a month ago so I can go on Accutane. I am nervous about the androgen effects on my body (cause I'm already zitty and *eek* hairy) but I can't take other (e.g. estrogen containing) forms of hormonal BC because of some migraine issues.

I would hate to think that you've been given bad advice, but as far as I know hormone-related migraines are usually treated with additional estrogen, not less. The idea is to keep the estrogen at an appropriate level and keep it as stable as possible, because when it is chronically low OR it fluctuates down too much it triggers a migraine.

A phenomenon called "estrogen withdrawal," which occurs in the late luteal phase of the menstrual cycle and is characterized by an abrupt decline in estrogen levels, is likely an important migraine trigger in some women (MacGregor 2009, Lay 2009).

Among women with menstrual-related migraines, using hormone therapy to minimize monthly declines in estrogen concentration may be effective in preventing migraine attacks (Calhoun 2009). Studies suggest that non-oral routes of estrogen therapy, such as a topical cream to be applied to the skin, are more likely to improve migraine than oral estrogens (MacGregor 2009).

That said, because the oral formulations are not as effective as topical estrogen formulations for migraines, your doctor should be giving you an estradiol patch or cream to balance out the progestin-only Skyla.

Whether you are on hormone replacement therapy or are just thinking about taking the plunge, talk to your perimenopause and menopause specialist about how HRT can influence perimenopausal migraines -- both for good and for bad. Remember: "All forms of HRT are not created equal," Dr. Hutchinson says. "If HRT is used, the general consensus in the 'headache world' is to use a non-oral delivery system such as the estradiol transdermal patch. It would be expected to help prevent migraine as it provides an even level of estradiol and is the same chemical structure as the estrogen/estradiol that a woman's ovaries produce prior to menopause." On a synthetic, oral pill? It might actually be worsening your migraines! "Oral preparations have more variability in absorption and blood levels and therefore would be predicted to not be as helpful in treating/preventing menopausal migraine. Synthetic and oral preparations are more likely to cause or aggravate headache," Dr. Hutchinson says.

All Accutane does is shrink your sebaceous glands. It's not a permanent thing. They grow back over time. Accutane works for some people because the rate of growth is slow, and a few years down the road they are older and their hormones have changed and stabilized...less androgenic activity to stimulate the sebaceous glands. But if your hormones are out of whack as an adult, you will probably see your acne return after Accutane. You already "grew up" and unless you go through menopause or some serious lifestyle change, there's no reason why your hormones are going to magically fix themselves. Not to be a downer, but it's just the way of things. Hormonal acne's a biatch.

Edited by Green Gables
Link to comment
Share on other sites

Hey! Thanks for your reply. Actually, my migraine problem is with visual/ocular migraines, which don't even hurt or really bother me, but which put my stroke risk too high for estrogen-containing B.C.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.



  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×